my mother is 83 yrs old, has dementia/alzhiemers. She is in a nursing facility and they have been giving her Haldol when needed, recently they started giving it to her twice daily and as needed. For the past 3 weeks now she has become incoherant most of the time, makes no sense when talking, can hardly walk and will NOT sleep at night. She is exremely anxious, not wanting to sit still for any length of time. Her tongue is constantly out and moving. I'm wondering why they keep giving it to her when the FDA does not recommend it. Has anyone else had this problem. I don't want her to die because the nursing facility doesn't have the time or staff to tend to her. They tell me if they take her off this medication and she "acts" out they will remove her from the facility.
The intravenous route is not FDA approved and is generally not recommended except when no other alternatives are available. Intravenous administration appears to be associated with a higher risk of QT prolongation and torsade de pointes (TdP) than other forms of administration. The manufacturer recommends ECG monitoring for QT prolongation and arrhythmias if IV administration is required. A dose in the range of 1 to 5 mg IV has been suggested, with the dose being repeated at 30 to 60 minute intervals, if needed. A maximum IV dose has not been established. The lowest effective dose should be used in conjunction with conversion to oral therapy as soon as possible.